Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX

March 19, 2006Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 19, 2006, 9:50 PM CST for Dawson County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2006, 9:50 PM CST (03:50 UTC)
Expired
Mar 19, 2006, 10:45 PM CST
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 10:16 PM CSTHAIL 0.75Lamesa, TXPUBLIC REPORTED PENNY...DIME...AND PEA SIZED HAIL FALLING IN LAMESA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 9:48 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 200352
SVRMAF
TXC115-200445-
/O.NEW.KMAF.SV.W.0020.060320T0350Z-060320T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CST SUN MAR 19 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN WEST TEXAS...

* UNTIL 1045 PM CST

* AT 947 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL ABOUT TO
  MOVE INTO THE COUNTY.  THIS STORM WAS LOCATED NEAR SAND...OR 12
  MILES WEST OF LAMESA...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  U.S. 180 EAST OF LAMESA...
  PUNKIN CENTER...
  LAMESA...
  ARVANA...
  PRIDE...
  GRANDVIEW...
  HANCOCK...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3294 10218 3252 10219 3252 10176 3294 10175

$$
1 follow-up statement
000 
WWUS54 KMAF 200427
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1025 PM CST SUN MAR 19 2006

TXC115-200445-
/O.CON.KMAF.SV.W.0020.000000T0000Z-060320T0445Z/
DAWSON TX-
1025 PM CST SUN MAR 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR DAWSON COUNTY...

AT 1021 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HANCOCK...OR ABOUT 6 MILES NORTHEAST OF
LAMESA...MOVING NORTHEAST AT 35 MPH.

LOCAL BUSINESSES HAVE REPORTED VERY HEAVY RAINFALL AND HAIL UP TO 
THE SIZE OF PENNIES.  MOTORISTS ARE URGED TO PULL OVER IF HAIL IS 
ENCOUNTERED ON THE ROADS.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE... 
FM 178 AND U.S. 180 JUST EAST OF LAMESA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CST MONDAY
MORNING FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 100 AM CST MONDAY MORNING FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3294 10218 3252 10219 3252 10176 3294 10175

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:56 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 19, 6:56 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CST SUN MAR 19 2006

.UPDATE...
UPDATE HAS BEEN SENT TO RAISE THE CHANCE OF PRECIPITATION FOR MOST
AREAS WEST OF THE PECOS RIVER BASED ON THE LATEST RADAR AND
SATELLITE TRENDS. PRODUCTS HAVE ALSO BEEN UPDATED TO INCLUDE
SEVERE THUNDERSTORM WATCH #98 IN EFFECT UNTIL 1 AM CST OR MIDNIGHT
MST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL MIDNIGHT CST MONDAY FOR THE FOLLOWING
     ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM 6 AM CST MONDAY TO 6 PM CST MONDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL MIDNIGHT CST MONDAY FOR THE FOLLOWING
     ZONES...DAVIS/APACHE MOUNTAINS AREA...AND GUADALUPE
     MOUNTAINS.

     HIGH WIND WATCH FROM 6 AM CST MONDAY TO 6 PM CST MONDAY FOR THE
     FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
     GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Mar 19, 2:45 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST SUN MAR 19 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
245 PM CST SUN MAR 19 2006 /145 PM MST SUN MAR 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
OUTLOOK AREA THIS EVENING AND TONIGHT. THE GREATEST CONCENTRATION
OF STORMS IS FORECASTED TO BE ACROSS THE EASTERN PERMIAN BASIN TO
THE LOWER TRANS PECOS REGION. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE PRODUCING LARGE HAIL. DAMAGING WINDS
WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS THE LOWER TRANS PECOS
REGION THIS EVENING WHERE TEMPERATURE AND HUMIDITY VALUES WILL BE
MAXIMIZED.

WEST TO SOUTHWEST WINDS OF 30 TO 45 MPH...WITH GUSTS TO 60 MPH WILL
OCCUR THIS EVENING IN THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS
ABOVE 6000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST TO SOUTHWEST WINDS OF 35 TO 55 MPH...WITH GUSTS TO 65 MPH WILL
BE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS DURING THE
DAY MONDAY.

WINDY CONDITIONS CAN BE EXPECTED ACROSS A LARGE PORTION OF THE
PLAINS OF SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN OF WEST TEXAS
MONDAY. WEST WINDS OF 25 TO 40 MPH...WITH GUSTS TO 50 MPH WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...LAW ENFORCEMENT AGENCIES... AND EMERGENCY
MANAGEMENT OFFICIALS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO
NEED TO MAINTAIN AWARENESS OF POTENTIAL SEVERE WEATHER DEVELOPMENT
THIS EVENING. SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 19, 3:59 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CST SUN MAR 19 2006

TXZ075-082-192230-
PECOS-TERRELL-
359 PM CST SUN MAR 19 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 26 MILES WEST OF SHEFFIELD AT 359
PM CST...MOVING NORTHEAST AT 35 MPH. AREAS AFFECTED INCLUDE
INTERSTATE 10 AND STATE HIGHWAY 349. THIS STORM WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...STRONG WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:24 PM CSTSevere Thunderstorm WarningMAFAndrews66 min
Mar 19, 8:57 PM CSTSevere Thunderstorm WarningMAFGaines63 min
Mar 19, 9:14 PM CSTFlash Flood WarningMAFAndrews4 hr
Mar 19, 9:22 PM CSTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more21 hr
Mar 19, 9:26 PM CSTSevere Thunderstorm WarningMAFAndrews64 min
Mar 19, 9:42 PM CSTSevere Thunderstorm WarningMAFReeves42 min
Mar 19, 10:02 PM CSTSevere Thunderstorm WarningMAFGaines58 min
Mar 19, 10:41 PM CSTSevere Thunderstorm WarningMAFAndrews64 min
Mar 19, 10:42 PM CSTSevere Thunderstorm WarningMAFGaines63 min
Mar 19, 10:47 PM CSTSevere Thunderstorm WarningMAFEctor43 min
Mar 19, 11:14 PM CSTSevere Thunderstorm WarningMAFGaines42 min
Mar 19, 11:35 PM CSTSevere Thunderstorm WarningMAFMartin55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.